Alert archive / Virginia / Flash Flood Warnings in 2004
Flash Flood Warning 4, NWS Wakefield, VA
NWS Wakefield, VA issued this flash flood warning at Jun 16, 2004, 5:50 PM EDT for Powhatan County, Virginia. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 16, 2004, 5:50 PM EDT (21:50 UTC)
- Expired
- Jun 16, 2004, 8:00 PM EDT
- In force
- 2 hr
- Issued by
- NWS Wakefield, VA
- Area
- Counties, with a storm outline in the text
County Powhatan County, VA
The radar
The Norfolk radar (KAKQ), 111 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 9.8 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 143 J/kg
- Mixed-layer CIN
- -79 J/kg
- Mixed-layer LCL
- 779 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KAKQ 162149 FFWAKQ VAC145-170000- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE WAKEFIELD VA 550 PM EDT WED JUN 16 2004 THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A * FLASH FLOOD WARNING FOR... POWHATAN COUNTY IN CENTRAL VIRGINIA * UNTIL 800 PM EDT * AT 540 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN FROM THUNDERSTORMS OVER THE NORTHWEST HALF OF POWHATAN COUNTY. THE STORMS WERE MOVING SLOWLY SOUTHEAST... BETWEEN 5 AND 10 MPH...WHILE AT THE SAME TIME ADDITIONAL CELLS WERE DEVELOPING TO THE NORTHWEST. DOPPLER RADAR ESTIMATES BETWEEN 2 AND 3 INCHES OF RAIN HAD FALLEN OVER NORTHWEST PORTIONS OF POWHATAN COUNTY SINCE 430 PM. * THE THUNDERSTORMS WILL CONTINUE TO PRODUCE AREAS OF HEAVY RAIN ACROSS POWHATAN COUNTY UNTIL 7 OR 8 PM. ADDITIONAL RAINFALL AMOUNTS BETWEEN 2 AND 4 INCHES CAN BE EXPECTED OVER PORTIONS OF THE COUNTY...WITH LOCALLY HIGHER AMOUNTS POSSIBLE. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. LAT...LON 3770 7809 3755 7821 3738 7793 3757 7778 $$ HURLEY
1 follow-up statement
000 WGUS71 KAKQ 162255 FFSAKQ VAC145-170000- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 655 PM EDT WED JUN 16 2004 ...A FLASH FLOOD WARNING CONTINUES UNTIL 800 PM EDT FOR POWHATAN COUNTY... AT 653 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE CLUSTERS OF SHOWERS AND THUNDERSTORMS OVER MUCH OF POWHATAN COUNTY. DURING THE PAST HOUR...THE ACTIVITY HAS DIMINISHED SOMEWHAT IN INTENSITY AND AREAL COVERAGE. DOPPLER RADAR RAINFALL ESTIMATES BETWEEN 3 AND 5 INCHES OF RAIN HAD BEEN RECORDED OVER WESTERN PORTIONS OF POWHATAN COUNTY SINCE 400 PM. THROUGH 8 PM... ANOTHER INCH TO INCH AND A HALF OF RAIN CAN BE EXPECTED IN LOCALIZED SPOTS...THOUGH AS THE STORMS CONTINUE TO DIMINISH MOST AREAS WILL RECEIVE LESS THAN AN INCH OF ADDITIONAL RAINFALL. TOTAL RAINFALL AMOUNTS UP TO 5 OR 6 INCHES WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. LAT...LON 3770 7809 3755 7821 3738 7793 3757 7778 $$ HURLEY
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this flash flood warning went out at Jun 16, 3:20 PM EDT, 2 hours 30 minutes earlier.
Area forecast discussion, Jun 16, 3:20 PM EDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD VA 320 PM EDT WED JUN 16 2004 .OVERVIEW/SYNOPSIS... SUMMERTIME HEAT/HUMIDITY TAKES HOLD ACRS CNTRL MID ATLC REGION THRU END OF WEEK. WEAK BACKDOOR COLD FRONT MAY ATTEMPT TO PROVIDE SOME RELIEF BY SATURDAY BUT LTST GUIDANCE SUGGS THE FRONT MAY STALL ACRS FORECAST AREA SO TEMPERATURES LIKELY TO AVGG NEAR TO ABV NORML RIGHT THRU WEEKEND. && .DISCUSSION... .SHORT TERM...BATCH OF SCTD PCPN WITH LOCALIZED HEAVY DOWNPOURS MOVG ACRS EAST CENTRL VA THIS AFTN. THIS ACTIVITY SHUD BE WANING WITH LOSS OF DYTM HEATING AND PASSAGE OF WEAK VORT THIS EVE. EXPECT SOME PTCHY FOG LTR TNGT GIVEN HIGH DEW POINTS...ESP IN AREAS THAT HV HAD RAIN THIS AFTN. SOUTHERN STREAM UPR TROF LIFTS NE ACRS LWR MSVLY TONITE THEN BECOMES SHEARED OUT AS IT EMBEDS INTO BAND OF NRN STREAM WESTERLIES DROPPING SOUTH THRU GREAT LAKES REGION ON THU. STRONG UPR RDG OVR SE STATES WILL BE SUPRESSED INTO DEEP SOUTH ON THU. MAIN UPR SUPPORT FOR PCPN PASSES THRU NRN MID ATLC/NE STATES ON THU AND MEAN FLOW IS DOWNSLOPE BUT LIKELY TO FIRE ISOLD TO SCTD DEEPER CONVECTION TMRW AFTN IF ANY WEAK TRIGGER ACTING ON THE JUICY AIRMASS. WITH MORE SUNSHINE AND DOWNSLOPE FLOW ON THU...HIGH TEMPS LIKELY REACHING NR90/L90S AWAY FROM WATER WITH HEAT INDICES EXCEEDING 100F IN SPOTS DURING AFTN. THESE CONDS NOT THAT UNUSUAL FOR MID-JUNE BUT WILL PUT HEAT INDEX MENTION IN TEXT PRODUCTS. MODELS HINTING THAT DOWNSTREAM MCS PROGATING SEWD ALONG SFC BNDRY MAY EFFECT MID ATLC REGION LATE FRI/FRI NIGHT. OTRW...SEE LTL TRIGGER FOR ORGANIZED PCPN FRI AFTN OTHER THAN WEAK LEESIDE/PREFRONTAL TROFFING AND/OR LOCALIZED MESOSCALE BNDRYS. HIGH TEMPS FRI SIMILIAR OR EVEN A BIT HIGHER THAN THU WITH INCRSD COMPRESSION VIA DOWNSLOPING. .LONG TERM...MODEL TRENDS HAVE BEEN FOR A SLOWER AND WEAKER SFC BNDRY THIS WEEKEND. STILL UNCERTAIN WHETHER BNDRY ACTUALLY PUSHES ALL THE WAY INTO CAROLINAS WITH LACK OF STRONG SFC HIGH/UPR CONFLUENCE TO NORTH. WILL KEEP NEAR/TO SLIGHTLY ABV NORML TEMPS AND LOW CHC POP MENTIONS GIVEN THE UNCERTAINTY. EVEN MORE UNCERTAINTY FOR EARLY NEXT WEEK AS MODELS SHOWING VARIED SOLNS. OP GFS SHOWS STRONG RDGG BUILDING BACK INTO SE STATES WHILE OTHER MODEL GUID SUGG CONT FLAT ZONAL FLOW ACRS MID ATLC. WITH VERY LOW CONFIDENCE... WL MAKE LTL CHG TO FAR EXTENDED FCST ATTM. && .AVIATION...MVFR/IFR IN LOWERED CIGS/VSBYS WITH FOG/STRATUS DEVELOPMNT LTR TNGT. && .MARINE...NO FLAGS. GENERALLY LIGHT TO MODERATE S/SW FLOW THRU FRI... THEN SHIFTING NE/E EARLY IN THE WEEKEND BUT WINDS/SEAS STAY BLO SCA. && .AKQ WATCHES/WARNINGS/ADVISORIES... MD...NONE. VA...NONE. NC...NONE. MARINE...NONE. && .PRELIMINARY POINT TEMPS/POPS... SBY 70 88 70 90 / 40 30 20 30 OXB 69 83 71 83 / 40 30 20 30 WAL 70 88 71 89 / 40 30 20 30 FVX 70 92 71 92 / 30 30 20 30 RIC 73 90 72 91 / 30 30 20 30 PTB 71 92 71 91 / 30 30 20 30 AKQ 72 92 73 92 / 30 30 20 30 PHF 73 89 73 90 / 40 30 20 30 ORF 74 89 75 92 / 40 30 20 30 ECG 74 91 75 93 / 40 30 20 30 && CULLEN
Hazardous weather outlook, Jun 16, 5:30 AM EDT, 12 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 530 AM EDT WED JUN 16 2004 MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-170930- ACCOMACK VA-AMELIA VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CAROLINE VA- CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC- CUMBERLAND VA-DINWIDDIE VA-DORCHESTER MD-EASTERN CURRITUCK NC- ESSEX VA-FLUVANNA VA-GATES NC-GLOUCESTER VA-GOOCHLAND VA- GREENSVILLE VA-HANOVER VA-HENRICO VA-HERTFORD NC-INLAND WORCESTER MD- ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA- LANCASTER VA-LOUISA VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA- MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA- NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHAMPTON NC- NORTHUMBERLAND VA-NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC- POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA-RICHMOND VA- SOMERSET MD-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA- VIRGINIA BEACH VA-WESTERN CURRITUCK NC-WESTMORELAND VA-WICOMICO MD- YORK VA- 530 AM EDT WED JUN 16 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA... NORTHEAST NORTH CAROLINA AND THE EASTERN MARYLAND SHORE. .DAY ONE...TODAY... SCATTERED SHOWERS AND THUNDERSTORMS...WITH HEAVY DOWNPOURS...MAY PRODUCE LOCALIZED FLOODING TODAY...PARTICULARLY IN POOR DRAINAGE AND URBAN AREAS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. FORECASTER ID 18 THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.
In the hours before
Special weather statement, Jun 16, 1:42 PM EDT, 4 hours 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 142 PM EDT WED JUN 16 2004 NCZ013-VAZ062-063-069>071-080>082-088-089-092-093-161830- CHARLES CITY VA-CHESTERFIELD VA-DINWIDDIE VA-GOOCHLAND VA-HANOVER VA-HENRICO VA-HERTFORD NC-ISLE OF WIGHT VA-POWHATAN VA-PRINCE GEORGE VA-SOUTHAMPTON VA-SURRY VA-SUSSEX VA- 142 PM EDT WED JUN 16 2004 ...THUNDERSTORMS WITH HEAVY RAIN MOVING THRU EAST CENTRAL VIRGINIA AND INTERIOR NORTHEAST NORTH CAROLINA... AT 137 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS FROM POWHATAN TO MURFREESBORO...MOVING NORTHEAST AT 20 MPH. THE THUNDERSTORMS WILL BE NEAR PETERSBURG AND COLONIAL HEIGHTS AROUND 200 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE ASHLAND...BON AIR...BOYKINS...CHARLES CITY...CHESTER...CLAREMONT...COURTLAND... DINWIDDIE...DISPUTANTA...DOWNTOWN RICHMOND...FORT LEE...FRANKLIN... HIGHLAND SPRINGS...HOPEWELL...MECHANICSVILLE...ROXBURY...TUCKAHOE... WAKEFIELD AND WAVERLY. RAINFALL RATES OF UP TO 2 INCHES PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. ALSO...WIND GUSTS TO 35 MPH AND DANGEROUS CLOUD TO GROUND LIGHTNING ARE POSSIBLE. CULLEN
Special weather statement, Jun 16, 3:15 PM EDT, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 315 PM EDT WED JUN 16 2004 VAZ062-063-069>074-080>086-090-162015- CHARLES CITY VA-CHESTERFIELD VA-DINWIDDIE VA-ESSEX VA-GLOUCESTER VA-GOOCHLAND VA-HANOVER VA-HENRICO VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA-MATHEWS VA-MIDDLESEX VA-NEW KENT VA-POWHATAN VA-PRINCE GEORGE VA- 315 PM EDT WED JUN 16 2004 ...THUNDERSTORMS TORRENTIAL RAINFALL MOVING ACROSS CENTRAL VIRGINIA... AT 307 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER MUCH OF CENTRAL VIRGINIA...INCLUDING THE RICHMOND METRO AREA...MOVING EAST AT 20 MPH. LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE ASHLAND...AYLETT...BARHAMSVILLE...BELLWOOD....BLAKES...COLONIAL HEIGHTS...DELTAVILLE...DEWITT...DINWIDDIE...DOWNTOWN RICHMOND...ETTRICK...FORT LEE...GARYSVILLE...GLEN ALLEN...GLOUCESTER COURTHOUSE...GOOCHLAND...GWYNN...HANOVER...HOPEWELL...KING AND QUEEN COURTHOUSE...KING WILLIAM...LAUREL...MANAKIN...MATOACA...MECHANICSVILLE.. .MILLERS TAVERN...NEW KENT...NORGE...OILVILLE...PETERSBURG...PRINCE GEORGE....SALUDA...STUDLEY...SUTHERLAND...TALLEYSVILLE...URBANNA AND WEST POINT. EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM. RAINFALL RATES OF 1 TO 2 INCHES PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. SAMMLER
Nearby
Flash Flood Warnings in Virginia, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.